Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

August 2, 2012Appomattox County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 2, 2012, 6:49 PM EDT for Appomattox County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 6:49 PM EDT (22:49 UTC)
Expired
Aug 2, 2012, 7:30 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA

County Appomattox County, VA

The radar

The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WWUS81 KRNK 022249
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT THU AUG 2 2012

VAZ046-047-022330-
APPOMATTOX VA-BUCKINGHAM VA-
649 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND BUCKINGHAM
COUNTIES...

AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF DILLWYN...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. 

THIS STORM WILL BE NEAR TOWER HILL AROUND 715 PM AND HIXBURG AROUND
730 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3736 7857 3737 7859 3735 7859 3727 7869
      3745 7890 3759 7863 3747 7844

$$

AMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:54 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 2, 3:54 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT THU AUG 2 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL ARRIVE ACROSS SOUTHERN WEST
VIRGINIA TOMORROW. ALOFT...A RIDGE WILL EXPAND OVER THE SOUTHEAST
AND THE MIDDLE ATLANTIC THROUGH THE WEEKEND. A COLD FRONT WILL
DROP SOUTH FROM THE GREAT LAKES AND THE OHIO VALLEY EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 344 PM EDT THURSDAY...

SE PORTION OF THE CWA...FROM FVX/LYH/DAN REMAINS THE MOST UNSTABLE
PORTION OF THE CWA ATTM. DID INCREASE POPS THERE FOR EARLY THIS
EVENING AND STORMS MAY EXPAND SLOWLY TOWARDS THE EAST NEAR THE CWA
EASTERN BORDER WHERE MORE INSTABILITY CURRENTLY RESIDES. BECAUSE
OF THE SLOW MOVEMENT...SOME WATER PROBLEMS MAY DEVELOP ACROSS THE
MORE URBANIZED LOCATIONS IF IT PERSISTS. BETTER CHANCE OF FOG
TONIGHT IN THESE AREAS WITH THE CURRENT RAINFALL. CONSIDERING
THERMODYNAMIC STRUCTURE AND HAIL PRODUCING STORMS
YESTERDAY...CAN'T RULE OUT SOME STRONGER STORMS IN THIS REGION
THROUGH THE REST OF THE AFTERNOON AND TONIGHT.

BOTH THE NAM/GFS/ECMWF/SREF HAVE INCREASED THE STRENGTH OF AN
ELONGATED DISTURBANCE MOVING THROUGH THE LOWER OHIO VALLEY
TOMORROW MARKEDLY...WITH MUCH BETTER RH THROUGH THE COLUMN THAN
TODAY. THUS...HAVE INCREASED POPS TO LOW LIKELY ACROSS THE
BLF/JFX/GEV/TNB CORRIDOR. AGAIN WITH WEAK WINDS ALOFT SOME OF
THESE COULD PRODUCE TROUBLESOME RAINFALL AMOUNTS. H85 TEMPS A FEW
DEGREES COOLER FRIDAY MEANS 1-3F COOLER MAX T FOR TOMORROW. BIG
QUESTION FOR FRIDAY LATE DAY IS IF THE MORE NUMEROUS CONVECTION
WILL HAVE ENOUGH LEGS OR EJECT STRONG ENOUGH OUTFLOW FOR STORMS TO
DEVELOP INTO THE NEW RIVER VALLEY ALTHOUGH WINDS ARE MAINLY FROM
THE SOUTH.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 245 PM EDT THURSDAY...

SUBTLE UPPER TROFFING/WEAKNESS OVER THE MID ATLANTIC AND MID
APPALACHIAN REGION EXPECTED THROUGH THE WEEKEND AS AREA REMAINS
SANDWICHED BETWEEN EXTENSIVE UPPER BERMUDA HIGH WELL OFF SOUTHEAST
COAST AND STRONG UPPER RIDGE OVER THE SOUTHERN HIGH PLAINS. SLIGHTLY
COOLER AIR ALOFT...COMBINING WITH SUBTLE WEAK EMBEDDED SHORT WAVE
TROFS MEANDERING EAST-SOUTHEAST IN WEAK UPPER FLOW SHOULD BE
SUFFICIENT TO MAINTAIN THREAT FOR MAINLY DIURNALLY-DRIVEN WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.

AS HAS BEEN THE CASE THE PAST SEVERAL DAYS UNDER SUCH A REGIME...
MOST PROLIFIC ACTIVITY WILL INITIALLY BE CONFINED TO THE
MOUNTAINS...WHERE LOCALIZED UPSLOPING AND DIFFERENTIAL HEATING WILL
HELP TO FOCUS NEEDED INITIAL CONVERGENCE...BUT STEERING WINDS STILL
EXPECTED TO BE FROM THE WEST OR NORTHWEST...IMPLYING THAT ONCE
CONVECTION FORMS...IT HAS THE POTENTIAL OF DRIFTING EAST OF THE BLUE
RIDGE WHERE CONVECTIVE AVAILABLE POTENTIAL ENERGY WILL BE MAXIMIZED
WITH LITTLE OR NO CONVECTIVE INHIBITION.

NO CHANGE OF AIRMASS SHOULD ENSURE FAIRLY CONSISTENT TEMPERATURES
FROM DAY TO DAY...MAINLY 60S AT NIGHT...BUT WITH SOME NEAR 70F
READINGS IN PORTIONS OF THE PIEDMONT...WITH MID 70S TO MID 80S
MOUNTAINS TO AROUND 90 PIEDMONT EACH AFTERNOON.  CURRENT GRIDDED
FIELDS LOOK GOOD FOR THIS PERIOD...SO ONLY SUBTLE CHANGES WERE
WARRANTED.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 245 PM EDT THURSDAY...

EASTERN TROF WILL LIKELY BECOME MORE PRONOUNCED MONDAY INTO MIDWEEK
AS ADDITIONAL AND STRONGER SHORT WAVE ENERGY MOVES EAST-SOUTHEAST
OUT OF THE UPPER GREAT LAKES...WITH THE FIRST TO MOVE THROUGH THE
BLACKSBURG FORECAST AREA BY MONDAY MORNING...WITH THE SECOND
ON/AROUND WEDNESDAY/WEDNESDAY NIGHT. THESE WAVES SHOULD BE STRONG
ENOUGH...AS WESTERN UPPER RIDGE BACKBUILDS A BIT INTO THE FOUR
CORNERS AREA...TO DRIVE A WEAKENING COOL FRONT SOUTHEAST THROUGH THE
BLACKSBURG FORECAST ON MONDAY INTO MONDAY NIGHT...PRECEDED AND
ACCOMPANIED BY A MORE ORGANIZED LINE OF SHOWERS/STORMS...TO BE
FOLLOWED BY SOMEWHAT DRIER AIR ACROSS NORTHWESTERN SECTIONS BY
TUESDAY.

HOWEVER...FRONT WILL LIKELY STALL OVER OR JUST TO THE SOUTH OF THE
SOUTHEASTERN COUNTIES IN THE BLACKSBURG FORECAST AREA...MAINTAINING
A BETTER THREAT FOR ADDITIONAL SHOWERS/STORMS INTO MID WEEK ACROSS
AT LEAST SOUTHSIDE VA INTO NC UNTIL NEXT PUSH OF MODIFIED COOL AIR
ARRIVES FROM THE NORTHWEST LATER ON WEDNESDAY (IF AT ALL).

AGAIN WITH LITTLE OR NO SIGNIFICANT CHANGE OF AIRMASS THROUGH THE
LONG TERM PERIOD...ESPECIALLY ACROSS THE SOUTHEASTERN HALF OF THE
FORECAST AREA...EXPECT LITTLE CHANGE IN TEMPERATURE ON A DAY BY DAY
BASIS...MAINLY 60S AT NIGHT...BUT WITH SOME NEAR 70F READINGS IN
PORTIONS OF THE PIEDMONT...WITH MID 70S TO MID 80S MOUNTAINS TO
AROUND 90 PIEDMONT EACH AFTERNOON.

HPC BIAS CORRECTED GUIDANCE USED TO POPULATE LONG RANGE GRIDDED
FIELDS...WITH ONLY SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN
LOCAL CLIMATOLOGICAL BIASES AS/WHERE APPROPRIATE.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 144 PM EDT THURSDAY...

STORMS TO REMAIN WIDELY SCATTERED THIS PM AND OVERNIGHT. BEST CHC
FOR ANYTHING TO IMPACT AN AIRPORT WOULD BE KDAN LATER THIS
AFTERNOON...AS BEST INSTABILITY RESIDES JUST SOUTH OF THE VA
BORDER WITH STORMS POSSIBLE MOVING NNE INTO THE REGION. IF IT DOES
RAIN AT KDAN THIS PM THEN IFR VIS/CIG WILL BE MORE LIKELY. DRIER
PROFILE TODAY SHOULD KEEP IFR CIG/VIS RESERVED TO KLWB ONCE AGAIN
TONIGHT...ALTHOUGH CURRENT DEWPOINT OF 54F SUGGESTS LAMP GUIDANCE
IS BEING TOO PESSIMISTIC WITH REGARDS TO IFR DURATION THERE
TONIGHT.

12Z MODELS HAVE EMPHASIZED A SHRTWV MOVING INTO WEST VA AND E KY
LATE FRIDAY. THIS MAY PRODUCE NUMEROUS STORMS FOR KBLF BY LATE
DAY...ALTHOUGH THAT IS OUTSIDE THE TAF PERIOD CURRENTLY. SOME OF
THESE CELLS MAY BE STRONG ENOUGH TO PRODUCE BRIEF IFR CONDS. SOME
OF THESE STORMS MAY SURVIVE INTO KLWB/KBCB/KROA AFTER DINNERTIME
FRIDAY. OTHERWISE A THREAT FOR POP UP SCATTERED CONVECTION WILL BE
THE ONLY OPPORTUNITY FOR RESTRICTIONS AT THESE TERMINALS FRIDAY AND FRIDAY
NIGHT.

DEEPER MOISTURE WILL BEGIN TO RETURN OVER THE WEEKEND WITH
GREATER COVERAGE OF SHOWERS AND STORMS...ESP DURING THE AFTERNOON
AND EVENING. LOCAL MVFR/IFR CONDITIONS WILL BE ASSOCIATED WITH
THE STORM ACTIVITY WITH ORGANIZED ACTIVITY POSSIBLE EACH DAY FROM
SATURDAY THROUGH MONDAY. OUTSIDE OF THIS MAINLY DIURNALLY DRIVEN
CONVECTION...THE ONLY OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM
OVERNIGHT VALLEY FOG.

A COLD FRONT IS EXPECTED TO DROP SOUTHEAST OUT OF THE OHIO VALLEY
MONDAY...CROSSING THE MID ATLANTIC REGION. WITH THE PASSAGE OF
THIS FRONT...WINDS SHOULD BECOME NORTHERLY...WITH A DAY OR TWO OF
DRY WEATHER FOLLOWING THE FRONTAL PASSAGE FOR TUESDAY AND
WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...KM/PM
Hazardous weather outlook, Aug 2, 4:00 PM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT THU AUG 2 2012

NCZ003-004-019-020-VAZ011-013-014-016>020-022>024-032-033-043-
WVZ043>045-032000-
SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-HENRY-SUMMERS-MONROE-GREENBRIER-
400 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS THIS WEEKEND...THREAT
MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS
ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY.  THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY...BUT WILL INCREASE
OVER THE WEEKEND...PARTICULARLY MORE SO FOR SUNDAY AND MONDAY
AS A COLD FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ034-035-044>047-058-059-032000-
ROCKINGHAM-CASWELL-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
400 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING WITH
HEAVY RAINFALL TONIGHT. AN ISOLATED STORM MAY BECOME SEVERE WITH
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS THIS WEEKEND...THREAT
MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS
ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY.  THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY...BUT WILL INCREASE
OVER THE WEEKEND...PARTICULARLY MORE SO FOR SUNDAY AND MONDAY
AS A COLD FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-032000-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
400 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SLOW MOVING THUNDERSTORMS LATE FRIDAY AFTERNOON COULD PRODUCE
LOCALIZED FLOODING...ESPECIALLY ACROSS HILLY OR URBANIZED REGIONS.
A FEW STORMS MAY BECOME SEVERE WITH GUSTY WINDS OR LARGE HAIL.

POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS THIS WEEKEND...THREAT
MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS
ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY.  THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY...BUT WILL INCREASE
OVER THE WEEKEND...PARTICULARLY MORE SO FOR SUNDAY AND MONDAY
AS A COLD FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 6:10 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT THU AUG 2 2012

VAZ058-059-022300-
CHARLOTTE VA-HALIFAX VA-
610 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE AND HALIFAX
COUNTIES...

AT 607 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 4
MILES NORTH OF VIRGILINA...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THE
STORMS. IF YOU ARE OUT ON THE WATER GET BACK TO LAND AND FIND A SAFE
BUILDING OR SAFE VEHICLE.

THESE STORMS WILL BE NEAR SCOTTSBURG AROUND 630 PM...HITESBURG AROUND
635 PM...DRYBURG AROUND 650 PM AND STAUNTON RIVER STATE PARK AROUND
700 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3663 7858 3669 7865 3669 7867 3665 7870
      3661 7870 3655 7873 3654 7886 3674 7892
      3683 7855 3681 7855 3670 7864 3668 7862
      3663 7855

AMS
Special weather statement, Aug 2, 6:17 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT THU AUG 2 2012

VAZ059-022245-
CHARLOTTE VA-
617 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...

AT 614 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
CHARLOTTE COURT HOUSE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR ABILENE AROUND 625 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3703 7870 3717 7871 3720 7868 3720 7864
      3717 7863 3715 7859 3715 7855 3713 7850
      3709 7848 3708 7848

AMS
Local storm report, Aug 2, 6:24 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FLASH FLOOD      1 W RICHLANDS           37.09N 81.82W
07/31/2012                   TAZEWELL           VA   911 CALL CENTER

            6 TO 8 INCHES OF WATER ACROSS ROUTE 460 ON WEST END OF
            RICHLANDS.

0425 PM     FLASH FLOOD      1 W RICHLANDS           37.10N 81.82W
07/31/2012                   TAZEWELL           VA   TRAINED SPOTTER

            SPOTTER ON EAGLE STREET REPORTS WATER ROSE SEVERAL FEET
            IN SMALL CREEK AND OVERFLOWED A WALK BRIDGE ON NEIGHBORS
            PROPERTY.

0430 PM     FLASH FLOOD      1 WNW RICHLANDS         37.10N 81.82W
07/31/2012                   TAZEWELL           VA   911 CALL CENTER

            BRAGG ROAD CLOSED DUE TO FLOODING. 6 TO 12 INCHES OF
            WATER WAS FLOWING OVER THE ROAD.

0440 PM     FLASH FLOOD      1 SSW RICHLANDS         37.09N 81.81W
07/31/2012                   TAZEWELL           VA   TRAINED SPOTTER

            SPOTTER REPORTS ROUTE 609 IN RICHLANDS CLOSED DUE TO 1 TO
            2 FEET OF WATER FLOWING OVER ROAD.

0900 PM     HAIL             6 WSW CLIFTON FORGE CIT 37.78N 79.92W
07/31/2012  E0.25 INCH       ALLEGHANY          VA   COCORAHS

            PEA SIZE HAIL EAST OF COVINGTON

1000 PM     TSTM WND DMG     KIMBALLTON              37.37N 80.68W
07/31/2012                   GILES              VA   911 CALL CENTER

            ONE TREE DOWN ON BIG STONY CREEK ROAD.

1030 PM     TSTM WND DMG     PEMBROKE                37.32N 80.64W
07/31/2012                   GILES              VA   911 CALL CENTER

            THREE TREES DOWN BETWEEN 1020 PM AND 1113 PM EDT BETWEEN
            CASCADES AND PEMBROKE ON DOE CREEK ROAD.

1040 PM     TSTM WND DMG     5 NW BLACKSBURG         37.29N 80.47W
07/31/2012                   MONTGOMERY         VA   NWS EMPLOYEE

            SEVERAL TREES DOWN OFF ROUTE 460 IN JEFFERSON NATIONAL
            FOREST. NUMEROUS LARGE TREE LIMBS ALSO DOWN.

1047 PM     TSTM WND DMG     2 WSW BLACKSBURG        37.22N 80.45W
07/31/2012                   MONTGOMERY         VA   NWS EMPLOYEE

            A TREE WAS BLOWN DOWN AT THE INTERSECTION OF HEATHER
            DRIVE AND TALL OAKS DRIVE.

&&
THIS IS A SUMMARY OF STORM REPORTS FROM THE WFO RNK CWA FOR 7/31/12
FROM 0000 TO 2359 LST.

RAB
Special weather statement, Aug 2, 6:32 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT THU AUG 2 2012

NCZ005-022300-
ROCKINGHAM NC-
632 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM COUNTY...

AT 631 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF MAYFIELD...MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR OREGON HILL AROUND 650 PM AND HARRISONS
CROSSROADS AROUND 700 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3631 7988 3655 7971 3654 7951 3641 7952
      3629 7954

AMS
Local storm report, Aug 2, 6:48 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             2 NNW MILLBORO          37.99N 79.61W
08/01/2012  E1.00 INCH       BATH               VA   TRAINED SPOTTER

            STATE ROUTE 633

0425 PM     HAIL             6 W GOSHEN              37.98N 79.60W
08/01/2012  E1.00 INCH       BATH               VA   PUBLIC

            HAIL RANGED FROM NICKEL TO QUARTER SIZE

0425 PM     HAIL             MILLBORO                37.97N 79.60W
08/01/2012  E1.50 INCH       BATH               VA   PUBLIC

            PING PONG SIZE HAIL IN MILLBORO

0520 PM     HAIL             4 NNW GLASGOW           37.69N 79.48W
08/01/2012  E1.00 INCH       ROCKBRIDGE         VA   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 5 MINUTES NEAR US 11. HAIL RANGED
            FROM PEA TO QUARTER SIZE.

0620 PM     HAIL             5 NW ROANOKE            37.33N 80.02W
08/01/2012  E1.00 INCH       ROANOKE            VA   PUBLIC

            HAIL RANGING FROM DIME TO QUARTER SIZE NEAR GLEN COVE
            ELEMENTARY SCHOOL.

0625 PM     HAIL             5 NW ROANOKE            37.33N 80.02W
08/01/2012  E1.75 INCH       ROANOKE            VA   PUBLIC

            GOLF BALL SIZE HAIL REPORTED

0625 PM     HAIL             4 NW ROANOKE            37.32N 80.01W
08/01/2012  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            HAIL RANGED FROM DIME SIZE TO QUARTER SIZE ON GREEN RIDGE
            ROAD

0628 PM     HAIL             4 WNW ROANOKE           37.30N 80.03W
08/01/2012  E1.00 INCH       CITY OF SALEM      VA   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL ON ELECTRIC ROAD

0632 PM     HAIL             2 NNW ROANOKE           37.31N 79.98W
08/01/2012  E1.00 INCH       CITY OF ROANOKE    VA   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED AT THE WDBJ STUDIO.

0635 PM     HAIL             4 NNW ROANOKE           37.33N 79.98W
08/01/2012  E1.75 INCH       ROANOKE            VA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL ON PETERS CREEK ROAD

0638 PM     HAIL             3 WNW ROANOKE           37.30N 80.00W
08/01/2012  E1.75 INCH       CITY OF ROANOKE    VA   PUBLIC

            GOLF BALL SIZE HAIL ON VIRGINIA AVE

0638 PM     HAIL             4 W ROANOKE             37.28N 80.02W
08/01/2012  E1.75 INCH       CITY OF SALEM      VA   PUBLIC

            GOLF BALL SIZE HAIL IN EAST SALEM NEAR THE MEDICAL CENTER

0645 PM     LIGHTNING        3 SW ROANOKE            37.25N 80.00W
08/01/2012                   ROANOKE            VA   911 CALL CENTER

            LIGHTNING STRUCK A HOUSE ON GARST CABIN DR

0645 PM     HAIL             3 SW ROANOKE            37.25N 79.99W
08/01/2012  E1.75 INCH       CITY OF ROANOKE    VA   PUBLIC

            GOLF BALL SIZE HAIL ON LIVINGSTON ROAD

0648 PM     HAIL             5 SSW ROANOKE           37.21N 79.99W
08/01/2012  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            QUARTER SIZE HAIL ON PINE COURT ROAD

0656 PM     HAIL             1 SE ROANOKE            37.27N 79.94W
08/01/2012  E1.00 INCH       CITY OF ROANOKE    VA   BROADCAST MEDIA

            QUARTER SIZE HAIL ON 3RD STREET SW ACROSS FROM THE CITY
            COURT HOUSE

0706 PM     HAIL             BOONES MILL             37.12N 79.95W
08/01/2012  E1.00 INCH       FRANKLIN           VA   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL IN BOONES MILL

0715 PM     TSTM WND DMG     5 S ROANOKE             37.20N 79.95W
08/01/2012                   ROANOKE            VA   911 CALL CENTER

            POWER LINES DOWN ON INDIAN GRAVE ROAD NEAR RT 220

0815 PM     HAIL             6 SSE ASPEN             36.96N 78.79W
08/01/2012  E1.00 INCH       CHARLOTTE          VA   PUBLIC

            QUARTER SIZE HAIL ON WOODBURN LANE

1015 PM     FLASH FLOOD      MATOAKA                 37.42N 81.25W
08/01/2012                   MERCER             WV   911 CALL CENTER

            ROCKSLIDE CAUSED A BRIEF ROAD CLOSURE IN MOTOAKA. ROAD
            NAME UNKNOWN AT THIS POINT.

1142 PM     TSTM WND DMG     1 NNE BOONE             36.22N 81.67W
08/01/2012                   WATAUGA            NC   LAW ENFORCEMENT

            TREE DOWN ON HOUSE ON BLUE RIDGE AVENUE IN BOONE.

1148 PM     TSTM WND DMG     3 E BOONE               36.21N 81.62W
08/01/2012                   WATAUGA            NC   911 CALL CENTER

            TREES DOWN ON BAMBOO ROAD NEAR BOONE.

1152 PM     HAIL             WAGONER                 36.40N 81.40W
08/01/2012  E1.00 INCH       ASHE               NC   PUBLIC

            PUBLIC REPORTED QUARTER-SIZED HAIL JUST SOUTHEAST OF
            JEFFERSON NEAR WAGONER.

1208 AM     HAIL             2 NNE GLENDALE SPRINGS  36.37N 81.37W
08/02/2012  E1.00 INCH       ASHE               NC   PUBLIC

            HAIL OF VARIOUS SIZES OCCURRED FOR NEARLY ONE HOUR ENDING
            AROUND 1245 AM EDT...AND ACCUMULATED TO A DEPTH OF ONE TO
            TWO INCHES IN SOME AREAS.

1220 AM     HAIL             WILKESBORO              36.14N 81.16W
08/02/2012  E0.75 INCH       WILKES             NC   PUBLIC

1240 AM     TSTM WND DMG     4 NE NORTH WILKESBORO   36.22N 81.09W
08/02/2012                   WILKES             NC   TRAINED SPOTTER

            TREES DOWN ON JOHNSON ROAD NEAR HAYS.

1248 AM     TSTM WND DMG     E NORTH WILKESBORO      36.17N 81.14W
08/02/2012                   WILKES             NC   LAW ENFORCEMENT

            TREES AND POWERLINES REPORTED DOWN AROUND NORTH
            WILKESBORO WITH POWER OUT ACROSS MUCH OF THE AREA.

0114 AM     TSTM WND DMG     6 E BOOMER              36.06N 81.15W
08/02/2012                   WILKES             NC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ALONG STATE ROUTE 16 JUST SOUTH
            OF MORAVIAN FALLS.

0152 AM     HAIL             2 SE FRANCISCO          36.48N 80.35W
08/02/2012  E1.00 INCH       STOKES             NC   PUBLIC

            QUARTER SIZE HAIL LASTED FOR ABOUT 15 MINUTES

&&
THIS IS A SUMMARY OF CORRECTED STORM REPORTS FROM THE WFO RNK CWA
FOR
8/1/12:0000 LDT TO 8/2/12:1800 LDT.

RAB
Special weather statement, Aug 2, 6:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT THU AUG 2 2012

VAZ046-047-022330-
APPOMATTOX VA-BUCKINGHAM VA-
649 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND BUCKINGHAM
COUNTIES...

AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF DILLWYN...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR TOWER HILL AROUND 715 PM AND HIXBURG AROUND
730 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3736 7857 3737 7859 3735 7859 3727 7869
      3745 7890 3759 7863 3747 7844

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:14 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax53 min
Aug 1, 9:00 PM EDTSpecial Weather StatementRNKPulaski60 min
Aug 1, 9:41 PM EDTSpecial Weather StatementRNKHalifax34 min
Aug 1, 10:10 PM EDTSpecial Weather StatementRNKPulaski35 min
Aug 1, 10:52 PM EDTSpecial Weather StatementRNKCity of Radford53 min
Aug 2, 2:30 PM EDTSpecial Weather StatementRNKCampbell30 min
Aug 2, 3:43 PM EDTSpecial Weather StatementRNKPittsylvania47 min
Aug 2, 3:52 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville2 hr
Aug 2, 5:41 PM EDTSpecial Weather StatementRNKAppomattox49 min
Aug 2, 6:10 PM EDTSpecial Weather StatementRNKHalifax50 min
Aug 2, 6:17 PM EDTSpecial Weather StatementRNKCharlotte28 min
Aug 1, 11:27 PM EDTSpecial Weather StatementRNKAshe, Watauga63 min
Aug 1, 11:35 PM EDTSevere Thunderstorm WarningRNKWatauga55 min
Aug 1, 11:45 PM EDTSpecial Weather StatementRNKWilkes60 min
Aug 1, 11:49 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe56 min
Aug 2, 12:08 AM EDTSevere Thunderstorm WarningRNKAshe, Wilkes82 min
Aug 2, 12:15 AM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Wilkes4 hr
Aug 2, 12:29 AM EDTFlash Flood WarningRNKAshe, Wilkes2 hr
Aug 2, 12:42 AM EDTSpecial Weather StatementRNKYadkin63 min
Aug 2, 12:48 AM EDTFlash Flood WarningRNKWilkes109 min
Aug 2, 1:09 AM EDTSevere Thunderstorm WarningRNKWilkes40 min
Aug 2, 1:48 AM EDTSevere Thunderstorm WarningRNKStokes, Surry32 min
Aug 2, 6:32 PM EDTSpecial Weather StatementRNKRockingham28 min
Aug 1, 8:44 PM EDTSpecial Weather StatementRNKMercer61 min
Aug 1, 9:16 PM EDTSpecial Weather StatementRNKGreenbrier44 min
Aug 1, 10:02 PM EDTFlash Flood WarningRNKMercer94 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.